We study the existence of solutions for a class of nonlinear Caputo-type fractional boundary value problems with nonlocal fractional integro-differential boundary conditions. We apply some fixed point principles and Leray-Schauder degree theory to obtain the main results. Some examples are discussed for the illustration of the main work.
MSC: 34A08, 34A12, 34B15.
Keywords:fractional differential equations; fractional boundary conditions; separated boundary conditions; fixed point theorems
Nonlocal boundary value problems of fractional differential equations have been extensively studied in the recent years. In fact, the subject of fractional calculus has been quite attractive and exciting due to its applications in the modeling of many physical and engineering problems. For theoretical and practical development of the subject, we refer to the books [1-5]. Some recent results on fractional boundary value problems can be found in [6-14] and references therein. In , the authors studied a boundary value problem of fractional differential equations with fractional separated boundary conditions.
In this article, motivated by , we consider a fractional boundary value problem with fractional integro-differential boundary conditions given by
where denotes the Caputo fractional derivative of order α, f is a given continuous function, and , , ( ) are suitably chosen real constants.
The main aim of the present study is to obtain some existence results for the problem (1.1). As a first step, we transform the given problem to a fixed point problem and show the existence of fixed points for the transformed problem which in turn correspond to the solutions of the actual problem. The methods used to prove the existence results are standard; however, their exposition in the framework of the problem (1.1) is new.
Definition 2.1 For -times absolutely continuous function , the Caputo derivative of fractional order q is defined as
where denotes the integer part of the real number q.
Definition 2.2 The Riemann-Liouville fractional integral of order q is defined as
provided the integral exists.
To define the solution of the boundary value problem (1.1), we need the following lemma, which deals with a linear variant of the problem (1.1).
Lemma 2.3For a given , the unique solution of the linear fractional boundary value problem
is given by
Proof It is well known  that the solution of the fractional differential equation in (2.1) can be written as
Using (b is a constant), , , (2.4) gives
Using the integral boundary conditions of the problem (2.1) together with (2.3), (2.4), and (2.5) yields
Substituting the values of , in (2.4), we get (2.2). This completes the proof. □
Remark 2.4 Notice that the solution (2.2) is independent of the parameter , which distinguishes the present work from the one containing the fractional differential equation of (2.1) with the boundary conditions of the form:
In case , the boundary conditions in (2.1) coincide with (2.6) and consequently the corresponding solutions become identical.
3 Main results
Let denote the Banach space of all continuous functions from into ℝ endowed with the usual supremum norm.
In view of Lemma 2.3, we define an operator by
Observe that the problem (1.1) has solutions if and only if the operator equation has fixed points.
In the sequel, we use the following notation:
where , with ( ) given by (2.3).
Our first result is based on the Leray-Schauder nonlinear alternative .
Lemma 3.1 (Nonlinear alternative for single valued maps)
LetEbe a Banach space, Ca closed, convex subset ofE, Uan open subset ofC, and . Suppose that is a continuous, compact (that is, is a relatively compact subset ofC) map. Then either
(i) Fhas a fixed point in , or
(ii) there is a (the boundary ofUinC) and with .
Theorem 3.2Let be a jointly continuous function. Assume that:
( ) there exist a function and a nondecreasing function such that , ;
( ) there exists a constant such that
Then the boundary value problem (1.1) has at least one solution on .
Proof Consider the operator defined by (3.1). We show that Fmaps bounded sets into bounded sets in . For a positive number r, let be a bounded set in . Then
Next, we show that Fmaps bounded sets into equicontinuous sets of . Let with and , where is a bounded set of . Then we obtain
Obviously, the right-hand side of the above inequality tends to zero independently of as . As ℱ satisfies the above assumptions, therefore, it follows by the Arzelá-Ascoli theorem that is completely continuous.
Let x be a solution. Then for , using the computations in proving that ℱ is bounded, we have
Consequently, we have
In view of ( ), there exists M such that . Let us set
Note that the operator is continuous and completely continuous. From the choice of U, there is no such that for some . Consequently, by the nonlinear alternative of Leray-Schauder type (Lemma 3.1), we deduce that ℱ has a fixed point which is a solution of the problem (1.1). This completes the proof. □
In the special case when and (κ and N are suitable constants) in the statement of Theorem 3.2, we have the following corollary.
Corollary 3.3Let be a continuous function. Assume that there exist constants , whereωis given by (3.2) and such that for all , . Then the boundary value problem (1.1) has at least one solution.
Next, we prove an existence and uniqueness result by means of Banach’s contraction mapping principle.
Theorem 3.4Suppose that is a continuous function and satisfies the following assumption:
( ) , , , .
Then the boundary value problem (1.1) has a unique solution provided
whereωis given by (3.2).
Proof With , we define , where and ω is given by (3.2). Then we show that . For , we have
Using , the above expression yields
where we used (3.2). Now, for and for each , we obtain
Note that ω depends only on the parameters involved in the problem. As , therefore, ℱ is a contraction. Hence, by Banach’s contraction mapping principle, the problem (1.1) has a unique solution on . □
Now, we prove the existence of solutions of (1.1) by applying Krasnoselskii’s fixed point theorem .
Theorem 3.5 (Krasnoselskii’s fixed point theorem)
LetMbe a closed, bounded, convex, and nonempty subset of a Banach spaceX. LetA, Bbe the operators such that (i) whenever ; (ii) Ais compact and continuous; (iii) Bis a contraction mapping. Then there exists such that .
Theorem 3.6Let be a jointly continuous function satisfying the assumption ( ). In addition we assume that:
( ) , , and .
Then the problem (1.1) has at least one solution on if
Proof Letting , we choose a real number satisfying the inequality
and consider . We define the operators and on as
For , we find that
Thus, . It follows from the assumption ( ) together with (3.4) that is a contraction mapping. Continuity of f implies that the operator is continuous. Also, is uniformly bounded on as
Now, we prove the compactness of the operator .
In view of ( ), we define , and consequently, for , we have
which is independent of x. Thus, is equicontinuous. Hence, by the Arzelá-Ascoli theorem, is compact on . Thus, all the assumptions of Theorem 3.5 are satisfied. So, the conclusion of Theorem 3.5 implies that the boundary value problem (1.1) has at least one solution on . □
Example 4.1 Consider the following boundary value problem:
Here, , , , , , , , , , , and
Thus, all the conditions of Corollary 3.3 are satisfied and consequently the problem (4.1) has at least one solution.
Example 4.2 Consider the following fractional boundary value problem:
where α, p, , , , ( ) η, σ are the same as given in (4.1) and . Clearly, and thus, for , all the conditions of Theorem 3.4 are satisfied. Hence, the boundary value problem (4.2) has a unique solution on .
The authors declare that they have no competing interests.
Each of the authors, BA and AA contributed to each part of this work equally and read and approved the final version of the manuscript.
The authors thank the reviewers for their useful comments that led to the improvement of the original manuscript. This research was partially supported by the Deanship of Scientific Research (DSR), King Abdulaziz University, Jeddah, Saudi Arabia.
Agarwal, RP, Belmekki, M, Benchohra, M: A survey on semilinear differential equations and inclusions involving Riemann-Liouville fractional derivative. Adv. Differ. Equ.. 2009, Article ID 981728 (2009)
Baleanu, D, Mustafa, OG, Agarwal, RP: An existence result for a superlinear fractional differential equation. Appl. Math. Lett.. 23, 1129–1132 (2010). Publisher Full Text
Hernandez, E, O’Regan, D, Balachandran, K: On recent developments in the theory of abstract differential equations with fractional derivatives. Nonlinear Anal.. 73(10), 3462–3471 (2010). Publisher Full Text
Ahmad, B, Ntouyas, SK: A four-point nonlocal integral boundary value problem for fractional differential equations of arbitrary order. Electron. J. Qual. Theory Differ. Equ.. 2011, Article ID 22 (2011)
Ahmad, B, Ntouyas, SK: Existence results for nonlocal boundary value problems for fractional differential equations and inclusions with strip conditions. Bound. Value Probl.. 2012, Article ID 55 (2012)